Iowa, 2015

Hail in Iowa, May 25, 2015

May 25, 2015 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produced golf ball size hail in Lyon County in extreme northwest Iowa on the afternoon of May 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced golf ball size hail in Lyon County in extreme northwest Iowa on the afternoon of May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 25, 2:51 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 25, 2:51 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
351 PM CDT MON MAY 25 2015

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 351 PM CDT MON MAY 25 2015

CONVECTIVE CONCERN IN THE IMMEDIATE TERM AT THE FOREFRONT FOR
AFTERNOON PACKAGE.  STRONG WAVE MOVING ACROSS CENTRAL AND NORTHERN
NEBRASKA AT THE PRESENT TIME...AND DRY SLOT HAS PUNCHED NORTHWARD
INTO MUCH OF THE CWA AT MID AFTERNOON. CLEARING SKIES HAVE DRIVEN
TEMPS UP INTO THE UPPER 70S IN THE SOUTHERN TIER...BUT SOME MIXING
OF THE MOISTURE KEEPING DEWPOINTS GENERALLY IN THE UPPER 50S. IN
PAST HOUR...THUNDERSTORMS STARTING TO DEVELOP ALONG A LINE FROM KFRM
TO NEAR PICKSTOWN.  FOR THE MOMENT...STORMS SHOWING A STRONG
PREFERENCE FOR MORE CONVERGENT AREAS OF THE WESTERN MISSOURI RIVER
VALLEY AT NOSE OF THE BETTER UPPER LEVEL FORCING...FIRING ON THE
GRADIENT OF THE INSTABILITY...WITH LESSER STORMS FURTHER EAST ALONG
THE MINNESOTA/IOWA BORDER WHERE CONVERGENCE IS WEAKER.  30 TO 35 KTS
SHEAR SUFFICIENT FOR ORGANIZED STRUCTURE...AND MLCAPE MAXIMIZING IN
A FAIRLY SKINNY PROFILE AROUND 1000 J/KG.  LIKELY THAT STORMS HAVE
SHOWN THEIR HAND AND WILL CONTINUE TO FAVOR THE INSTABILITY AND
CONVERGENCE BOUNDARY ALONG WHICH THEY HAVE ALIGNED...WHICH WILL TAKE
THE HIGHEST POPS FOR THE LATER AFTERNOON AND EVENING SOUTH OF A KMWM
TO KFSD TO PICKSTOWN LINE. MAIN SEVERE WEATHER THREAT WILL CONTINUE
THROUGH AROUND SUNSET...WITH BAND TRANSFORMING TOWARD MORE GENERAL
SHOWERS AND ISOLATED THUNDER.  WILL HAVE TO KEEP AN EYE ON
RAINFALL...AS STORMS WILL BE QUITE SLOW MOVING AND POTENTIALLY
TRAINING A BIT AS WELL AS THEY TRAVERSE ALONG THE BOUNDARY.

TRAILING UPPER ENERGY DRAGS ACROSS THE AREA ON TUESDAY...ESPECIALLY
NORTHWEST IOWA AND SOUTHWEST MINNESOTA. LOWER LEVEL BOUNDARY WILL
SLOW UP WITH WAVE MOVING UP LATE TONIGHT AND THROUGH THE MORNING TO
THE SOUTHEAST. LIKELY TO FIND DIURNALLY ENHANCED CU FIELD AS WELL AS
SOMETHING ON THE ORDER OF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. TREND WILL BE FOR DIURNAL SUPPORT TO INCREASE JUST AS
THE WAVE IS EXITING...SO WILL NEVER SEE THE MAXIMUM IMPACT IN OUR
CWA. WEAK FLOW...LOW CLOUD BASES...AND INSTABILITY SUGGEST THERE
COULD EVEN BE A THREAT FOR FUNNEL CLOUDS TOMORROW ACROSS THE
SOUTHEAST.  HIGHS WILL BE MAINLY UPPER 60S AND 70S...COOLEST WHERE
RAIN LINGERS THROUGH THE EARLY AFTERNOON.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 351 PM CDT MON MAY 25 2015

HIGH PRESSURE DRIFTS EAST ACROSS THE NORTHERN AND CENTRAL PLAINS ON
TUESDAY NIGHT AND WEDNESDAY. LIGHT WINDS AND MOSTLY CLEAR SKIES ARE
EXPECTED TUESDAY NIGHT WITH LOWS IN THE 50S. RETURN FLOW ON
DEVELOPING ON WEDNESDAY WILL SHIFT WINDS SOUTHERLY...LEADING TO A
PLEASANT LATE SPRING DAY. MOSTLY SUNNY TO PARTLY CLOUDY SKIES ARE
EXPECTED WITH HIGHS IN THE UPPER 70S AND LOWER 80S.

CLOUDS BEGIN BUILDING INTO THE AREA FROM THE WEST WEDNESDAY NIGHT
AHEAD OF A BROAD INTERMOUNTAIN WEST TROUGH DIGGING INTO THE FOUR
CORNERS REGION. THE LOW LEVEL JET NOSES INTO CENTRAL SOUTH DAKOTA
ALONG WITH A SUBTLE WAVE...WHICH SHOULD ALLOW THUNDERSTORM
DEVELOPMENT IN THE HIGH PLAINS AND INTO SOUTH CENTRAL SD - WEST OF
THE JAMES RIVER OVERNIGHT. THE DETAILS IN THE TIMING OF THESE WAVES
ARE STILL UNCERTAIN...BUT RIGHT NOW IT LOOKS LIKE THURSDAY WILL
POTENTIALLY SEE A BREAK IN THUNDERSTORM ACTIVITY IN THE MORNING AS
THE JET WANES WITH FURTHER DEVELOPMENT LATER IN THE DAY OR OVERNIGHT
THURSDAY NIGHT.

AS THE SLOW MOVING MAIN UPPER TROUGH BEGINS PUSHING INTO THE HIGH
PLAINS ON FRIDAY AND ACROSS THE PLAINS ON SATURDAY...THUNDERSTORM
CHANCES PERSIST. MODELS DIVERGE MORE SIGNIFICANTLY DURING THIS
PERIOD...SO UNCERTAINTY IN THE TIMING OF THE PRECIPITATION INCREASES
DURING THIS PERIOD. BY FRIDAY NIGHT...THE GFS AND ECMWF SHUNT MUCH
OF THE PRECIPITATION SOUTH AND EAST OF THE AREA...WHILE THE GEM
HANGS THE UPPER LOW NEAR THE FORECAST AREA INTO SATURDAY NIGHT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1214 PM CDT MON MAY 25 2015

MVFR CEILINGS CONTINUING TO RISE UP TOWARD LOWER VFR...WITH STRONG
CLEARING PUSH INTO KSUX AREA. SHOULD BE SOMEWHAT SELF DESTRUCTIVE
WITH VFR CUMULUS EXPECTED TO BUILD IN AREAS WHICH CLEAR TO THE
SOUTH. THUNDER MENTION WILL BE LIMITED TO KFSD AND KSUX...WITH
GREATEST IN THE LATTER. VERY SLOW MOVING BOUNDARY AND LINGERING
LOWER LEVEL MOISTURE COULD PRODUCE ANOTHER IFR FOG/STRATUS EPISODE
FOR MAINLY THE KSUX AREA LATER TONIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...
AVIATION...CHAPMAN
Hazardous weather outlook, May 25, 2:49 PM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT MON MAY 25 2015

MNZ071-072-080-081-097-SDZ038>040-050-052>065-262100-
LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
349 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE. SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001-MNZ089-090-098-SDZ066>070-262100-
LYON IA-NOBLES-JACKSON-ROCK-TURNER-LINCOLN SD-BON HOMME-YANKTON-
CLAY SD-
349 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THUNDERSTORMS WILL BE POSSIBLE INTO THE
EARLY EVENING HOURS. AN ISOLATED SEVERE STORM MAY BE POSSIBLE. THE
MAIN THREAT WITH STRONGER STORMS WILL BE PING PONG SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE INTO THIS EVENING.

IAZ002-003-012>014-020>022-031-032-NEZ013-014-SDZ071-262100-
OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-UNION-
349 PM CDT MON MAY 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. THE MAIN
THREAT WITH ANY SEVERE STORM WILL BE HAIL TO THE SIZE OF GOLF
BALLS. HOWEVER...DAMAGING WINDS AROUND 60 MPH AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT. A FEW STORMS MAY BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 25, 2:40 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             9 SSW DANTE             42.91N 98.25W
05/25/2015  E1.75 INCH       CHARLES MIX        SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 25, 3:14 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 E AVON                43.00N 97.99W
05/25/2015  E0.88 INCH       BON HOMME          SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 25, 3:22 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             3 ESE AVON              43.00N 98.01W
05/25/2015  E1.00 INCH       BON HOMME          SD   PUBLIC

&&

NWS SIOUX FALLS SD
IRIS SYSTEM
Local storm report, May 25, 4:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT MON MAY 25 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             4 W VIBORG              43.17N 97.16W
05/25/2015  E1.00 INCH       TURNER             SD   TRAINED SPOTTER

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The radar

The Sioux Falls radar (KFSD), 48 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
May 25, 4:35 PM CST
Where
Lyon County, 0.85 mi SE of Rock Rapids Muni Arp
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.440, -96.170

Hail, Lyon

When
May 25, 4:46 PM CST
Where
Lyon County, 3.25 mi NE of Edna
Measured
1.75 in hail
Reported by
Public
Coordinates
43.430, -96.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577309, 577310.